(Update: Comments from teen, mother)
It took three vials of Narcan given by police for her to wake up
BEND, Ore. (KTVZ) -- “When you’re doing it, it seems so harmless, and you’re like, ‘I’m fine. That could never happen to me’ -- until it happens.”
That’s what 17-year-old Gabby told NewsChannel 21 recently about becoming addicted to drugs -- and surviving an overdose.
She shared her story of overdosing on fentanyl in hopes of bringing awareness about the dangers of synthetic opioids.
Gabby lives with her boyfriend in Prineville. She said on Friday, Feb. 4, they smoked three pills in three hours while watching movies.
She called them “perks,” a short name for Percoset. She said she knew they were laced with fentanyl.
“Before, I had gotten the prescription ones, which supposedly don’t have (fentanyl) in them,” she said. “I had only used these ones a few times, and I wasn’t aware of how strong they were.”
She recalled that when her boyfriend fell asleep, she decided to smoke more on her own. Then she started feeling drowsy, a sign she was overdosing.
“My boyfriend said I made a weird noise, almost gurgling, like I was almost choking,” Gabby said.
That’s when her boyfriend’s parents called 911.
Gabby’s mother, who will be referred to as Rebecca to protect her identity, said she’s grateful her daughter is alive.
“I think addiction makes people do and say things they never would otherwise,” she said.
The U.S. Drug Enforcement Agency says fentanyl is about 100 times more potent than morphine and 50 times more potent than heroin.
Gabby said doctors told her they ran tests on the same kind of pills a few months ago and the levels of fentanyl found in them were about 0.2%.
“They just redid those tests a few weeks ago and now they’re up to 0.4%, so those were the ones I had gotten,” she said.
Rebecca said she had no idea what Gabby had overdosed on until a Prineville police officer identified them as fentanyl.
“I knew she knew the dangers of it, but it was very shocking to know she was purposefully smoking it,” she said.
She said she believes Gabby’s past trauma, coupled with the pandemic, played a role in her using drugs.
According to the Oregon Health Authority, the number of overdose-related hospital and urgent care visits statewide was higher last year than in 2020 and 2019.
The OHA said an average of five Oregonians die every week from opioid overdoses.
Katie Plumb, chair of the Central Oregon Overdose Crisis Response Task Force, says all three counties in Central Oregon have reported a recent increase in overdoses.
“We see much more, in terms of numbers in Deschutes County,” Plumb said. “Crook County stands out when we look at those, in terms of rates.”
She said in 2020, there were 25 opioid-related emergency room visits in Crook County. She said none of those reports include fentanyl use, but the accuracy depends on when or whether the hospital ran toxicology tests.
In comparison, Plumb said Crook County saw 31 opioid-related ER visits in 2021. Three of them were confirmed as fentanyl-related.
“You do not have to have an addiction to overdose,” Plumb said.
She also said there is an alarming trend of more overdoses in people 17 and under.
“We’re seeing young people showing up in our emergency rooms and our urgent care centers with symptoms of overdose that we weren’t seeing prior to 2019,” Plumb said.
According to data from 2020, the National Survey on Drug Use and Health says Oregonians 12 and older are the least likely in the nation to find treatment for any kind of substance abuse.
The survey looked at alcohol, prescription opioids and illicit drugs like methamphetamine, cocaine and heroin.
It shows 18 percent of teens and adults were unable to get treated in 2020, compared with about 9 percent in 2019.
Rebecca says a police officer administered Narcan to her daughter, which is what saved her life.
Gabby said she learned, “They gave me three vials of Narcan, and by the third one, I finally woke up.”
Narcan, also known as naloxone, comes in two FDA-approved forms: injectable and nasal spray.
It is available to anyone and is covered by most forms of insurance, including the Oregon Health Plan.
“I felt conflicted to share, because I don’t want anyone else, a 17-year-old girl or boy, to die from that so young,” Gabby said.
Actions for community partners:
- Please immediately share harm reduction messaging with your clients [e.g., "We have heard about a possible increase in overdoses. [When using, please go slow and make sure you are around others. If you have access to Narcan, make sure everyone knows where it is and how to use it.”].
- Ask clients if they have any information [e.g., “Have you seen an increase in overdoses? Any idea what might be causing it?”].
- Do not add information to community messages that is not confirmed by county health officials. Be careful to not give information that can give people who use drugs (both licit and illicit) a false sense of security, increasing risk of morbidity and mortality.
The Central Oregon Public Health Overdose Team is issuing a warning to people who use drugs to take additional precautions. People who choose to use pills outside of a care plan developed with a health care provider, or who use other substances [e.g., heroin and/or methamphetamine] should take steps to reduce the risk of an overdose. Steps you can take to reduce an overdose are:
- Avoid any pills that are not prescribed by a medical provider.
- Be extremely cautious when using more than one substance at the same time, it is highly likely there is fentanyl in most drugs purchased on the street or over the internet.
- Don’t use alone – If you are going to use by yourself, call (800) 484-3731, NeverUseAlone.com. You will be asked for your first name, location, and the number you are calling from. An operator will stay on the line with you while you use. If you stop responding after using, the operator will notify emergency services of an "unresponsive person" at your location.
- Carry Naloxone, also known as the nasal spray Narcan, the only medication that can reverse an opioid overdose. You can obtain free Naloxone from most pharmacies throughout Central Oregon without a prescription.
- Carry fentanyl test strips and test all newly purchased substances before first use.
- Where can you obtain free test strips from harm reduction services?
- Crook County Public Health Department located at 375 NW Beaver Street, Suite 100, Prineville, Monday – Friday 8:00 am – 5:00 pm
- Deschutes County Public Health Department at https://www.deschutes.org/health/page/syringe-exchange-program
- Jefferson County Public Health Department at 541-475-4456